Alert archive / West Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Pittsburgh, PA

June 12, 20144 counties in West Virginia; Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 12, 2014, 1:06 AM EDT for 4 counties in West Virginia; Greene County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2014, 1:06 AM EDT (05:06 UTC)
Expired
Jun 12, 2014, 4:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Greene County, PA, Marion County, WV, Marshall County, WV, Monongalia County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 96 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 5.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WGUS51 KPBZ 120506
FFWPBZ
PAC059-WVC049-051-061-103-120800-
/O.NEW.KPBZ.FF.W.0005.140612T0506Z-140612T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 AM EDT THU JUN 12 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWEST PENNSYLVANIA...
  NORTHWESTERN MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHERN WEST VIRGINIA...
  WESTERN MARION COUNTY IN NORTHERN WEST VIRGINIA...
  EASTERN WETZEL COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 400 AM EDT

* AT 103 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
  ESTIMATES THAT UP TO 1 INCH OF RAIN HAS ALREADY FALLEN ACROSS A    
  PORTION OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2  
  INCHES CAN BE EXPECTED.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE WANA...
  WADESTOWN...ROUND BOTTOM...ROCKLICK...LITTLETON...HUNDRED...DENVER
  HEIGHTS...DAYBROOK...CAMERON...BLACKSVILLE...WAYNESBURG...SWARTS...
  RYERSON STATION...ROGERSVILLE...MOUNT MORRIS...JEFFERSON BORO...
  CARMICHAELS AND BUZZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3943 8029 3946 8049 3943 8052 3943 8055
      3946 8065 3947 8071 3950 8074 3996 8052
      3995 8047 4000 8037 4000 8031 4002 8030
      4000 8027 3992 7995 3941 8023

$$

FRIES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 12:37 AM EDT, 29 minutes earlier.

Area forecast discussion, Jun 12, 12:37 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1237 AM EDT THU JUN 12 2014

.SYNOPSIS...
SLOW-MOVING LOW PRESSURE WILL MAINTAIN CHANCES FOR SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY...WITH HIGH PRESSURE BUILDING INTO
THE REGION THIS WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
AS THE 00Z MODEL CYCLE STARTS TO COME INTO THE OFFICE THIS
OVERNIGHT...A FEW THINGS ARE BECOMING QUITE CLEAR WITH REGARD TO
THE ONGOING SITUATION OVER THE FORECAST AREA. THE FORECAST AREA
WILL CONTINUE TO SIT IN THE FAVORABLE RIGHT ENTRANCE REGION OF THE
UPPER JET STREAK CURRENTLY CENTERED OVER SOUTHWESTERN ONTARIO.
ADDITIONALLY...INCREASING CURVATURE OF THE FEATURE WILL FAVOR
ADDITIONAL AGEOSTROPIC SUPPORT FOR ENHANCE UPPER LEVEL DIVERGENCE
FROM TONIGHT THROUGH THE AFTERNOON ON THURSDAY. THIS COUPLED WITH
SEVERAL WEAK MID-LEVEL WAVES AND VORTICITY MAXIMA EMBEDDED IN
RATHER CONSISTENT SOUTH-SOUTHWESTERLY MID-LEVEL FLOW...AS WELL AS
VERY HIGH ENVIRONMENTAL PWATS...A 00Z KPBZ SOUNDING THAT REVEALED
AMPLE INSTABILITY EVEN BEHIND WEDNESDAY AFTERNOON'S SEVERE
THUNDERSTORM OUTBREAK...VASTLY DECREASING UNIDIRECTIONAL SHEAR
VECTORS PER GUIDANCE...AND A CONTINUATION OF AMPLE MID-LEVEL
INSTABILITY FROM THE ACTUAL SOUNDING RIGHT STRAIGHT THROUGH
THURSDAY AFTERNOON REVEAL A FAIRLY COHERENT SHIFT IN CONCERN FROM
SEVERE THUNDERSTORMS TO A POTENTIAL FOR TRAINING CONVECTION OVER
NORTHERN WEST VIRGINIA AND WESTERN PENNSYLVANIA. LUCKILY
ENOUGH...THIS AFTERNOON'S CONVECTION WAS RATHER TRANSIENT...SO
ANTECEDENT CONDITIONS AT THE SURFACE DO NOT REFLECT ANY AREAS OF
INCREASED CONCERN AT THE OFFSET...HOWEVER LINEAR TRAINING
CONVECTION IS ALREADY APPARENT JUST TO THE SOUTH OF THE FORECAST
AREA IN WEST VIRGINIA AND IS ALIGNED LENGTHWISE PARALLEL TO THE
MEAN MID-LEVEL FLOW. AS SUCH...THIS CONVECTION TRAJECTORY AND
ORIENTATION IS LIKELY TO VARY QUITE LITTLE IN ITS MEANDER
NORTHEASTWARD INTO OUR FORECAST AREA. THIS WOULD MEAN THAT A BAND
OF TRAINING CONVECTION MAY BE POSSIBLE OVER NORTHERN WEST VIRGINIA
THROUGH WESTERN PENNSYLVANIA OVERNIGHT INTO THURSDAY.

ADDITIONAL SCRUTINY WILL BE GIVEN TO THE REMAINDER OF THE MODEL
SUITES BEFORE ANY WATCH DECISIONS ARE MADE...HOWEVER POPS AND
ESPECIALLY QPF WERE INCREASED VASTLY IN THE AFOREMENTIONED AREA FOR
THE NEXT 18 HOURS. FRIES

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
ACTIVE PATTERN WILL CONT THU-FRI AS MIDWESTERN SHRTWV TROF FINALLY
LIFTS OUT. PCPN WILL EXHIBIT A LULL LATE THU NGT-FRI MRNG BUT WILL
REINVIGORATE ON FRI AS CDFNT SURGES SEWD AND DISPLACES MSTR EWD.
POPS WERE INCRD COINCIDENT WITH FRONTAL PASSAGE TIMING.

SFC HIPRES BUILDS INTO THE RGN SAT AND SAT NGT. GENLY CLR SKIES
AND TEMPS IN THE MID 70S-NR 80 XPCD WITH NO PCPN.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BY SUNDAY NIGHT SURFACE RIDGE AXIS WILL SHIFT OFF THE EAST COAST
AND ALLOW THE RETURN OF LOW LEVEL MOISTURE. MODELS TRYING TO BRING
THE REMNANTS OF AN OPENING CLOSED LOW NORTHEAST TO THE OHIO VALLEY
MONDAY FOLLOWED BY SEVERAL DISTURBANCES IN ZONAL FLOW INTO MID
WEEK. FOR NOW CHANCE POPS EACH DAY WITH A RETURN OF WARM AND HUMID
CONDITIONS.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
TSTMS ARE EXPD TO EXIT THE RGN THIS EVE. MVFR TO IFR CONDS IN FOG
AND STRATUS ARE EXPD TO DVLP IN AMPLE LLVL MOISTURE. EXP A GRDL
RTN TO VFR THU MRNG...THEN ADDNL SHWR AND TSTMS ARE EXPD TO DVLP
AS A SLOW MOVG UPR TROF ADVNS TWD THE RGN. INCLUDED VCSH/VCTS
MENTION IN THE TAFS FOR THIS ACTIVITY UNTIL TIMING/COVG CAN BE
FINE TUNED.

.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
OCNL RSTRNS ARE EXPD THRU FRI AS SLOW MOVG LOW PRES CROSSES THE
RGN. RSTRNS ARE PSBL MON AS ANOTHER DISTURBANCE APCHS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 11, 9:13 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
913 PM EDT WED JUN 11 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-130115-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
913 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 11, 8:56 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     BIG RUN                 40.97N  78.88W
06/11/2014                   JEFFERSON          PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN BIG RUN

&&

EVENT NUMBER PBZ1401498

AMILLER
Local storm report, Jun 11, 8:59 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
859 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 ENE ANITA             41.01N  78.94W
06/11/2014                   JEFFERSON          PA   911 CALL CENTER

            TREES DOWN AT THE INTERSECTON OF GRAFFIUS AVE AND
            HIGHLAND PARK RD.

&&

EVENT NUMBER PBZ1401499

AMILLER
Local storm report, Jun 11, 9:01 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
901 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     BROOKVILLE              41.16N  79.08W
06/11/2014                   JEFFERSON          PA   911 CALL CENTER

            TREES DOWN ON LONG AVE.

&&

EVENT NUMBER PBZ1401500

AMILLER
Local storm report, Jun 11, 9:39 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
939 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     2 N FREEPORT            40.71N  79.68W
06/11/2014                   ARMSTRONG          PA   NWS EMPLOYEE

            LARGE BRANCHES DOWN

&&

EVENT NUMBER PBZ1401501

XX
Local storm report, Jun 11, 9:41 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND DMG     2 NE GOOD INTENT        40.06N  80.42W
06/11/2014                   WASHINGTON         PA   911 CALL CENTER

            TREE DOWN BLOCKING TRAFFIC ON BURNSVILLE RIDGE ROAD

&&

EVENT NUMBER PBZ1401502

AMILLER
Local storm report, Jun 11, 9:50 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     3 W PLEASANT GROVE      40.08N  80.41W
06/11/2014                   WASHINGTON         PA   911 CALL CENTER

            TREE BLOCKING ROADWAY ON BURNSVILLE RIDGE ROAD.

&&

EVENT NUMBER PBZ1401503

AMILLER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:17 AM EDTFlash Flood WatchPBZBrooke, Marion, Marshall, Ohio, Wetzel13 hr
Jun 12, 1:54 AM EDTAreal Flood AdvisoryPBZAllegheny, Armstrong, Butler, Washington, Westmoreland3 hr
Jun 12, 4:33 PM EDTSpecial Weather StatementPBZFayette42 min
Jun 12, 7:47 PM EDTAreal Flood AdvisoryPBZVenango6 hr
Jun 12, 7:52 PM EDTAreal Flood AdvisoryPBZAllegheny6 hr

Nearby

Flash Flood Warnings in West Virginia, 2014Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.